×

zbMATH — the first resource for mathematics

Primitive group rings and Noetherian rings of quotients. (English) Zbl 0562.16005
Let k be a field and G a nontrivial countable hypercentral group with centre Z. Let H be a torsionfree subgroup of G such that some positive power of every element of G lies in H and every finite rank subgroup of H is finitely generated, and let \(Z_ 0=Z\cap H\). - It is proved that the following statements are equivalent: (a) the group ring kG is primitive; (b) k is countable, G is torsionfree and there exists an abelian subgroup A of G, of infinite rank, with \(A\cap Z=1\); (c) k is countable, G is torsionfree and the partial quotient ring \((kH)(kZ_ 0)^{-1}\) is not noetherian.
The implication (b)\(\Rightarrow (a)\) is a consequence of one of Zalesskij’s intersection theorems [see K. A. Brown, Arch. Math. 36, 404-413 (1981; Zbl 0464.16009), Lemma 3.1] and the implication (a)\(\Rightarrow (c)\) is relatively straight forward, proceeding in two steps, firstly showing that kH is primitive and secondly using a strong form of P. Hall’s generic flatness [see P. Hall, Proc. Lond. Math. Soc., III. Ser. 9, 595-622 (1959; Zbl 0091.02501), Lemma 4,1, and K. A. Brown, J. Lond. Math. Soc., II. Ser. 26, 425-434 (1982; Zbl 0511.16011)]. The deepest part of the theorem is the fact that (c) implies (b). The strategy employed for proving certain rings of fractions are noetherian is embodied in the following result: let \[ S_ 1\subseteq S_ 2\subseteq...\subseteq S_{\alpha}\subseteq S_{\alpha +1}\subseteq...\subseteq \cup_{\lambda <\rho}S_{\lambda}=R \] be an ascending chain of right noetherian subrings of a ring R such that R is a flat left \(S_{\lambda}\)-module for all \(\lambda\) ; then R is right noetherian if and only if given a nonzero right R-module M there exists an ordinal \(\lambda <\rho\) and a nonzero \(S_{\lambda}\)-submodule N of M with \(NR=N\otimes_{S_{\lambda}}R\).
Reviewer: P.F.Smith

MSC:
16S34 Group rings
16D60 Simple and semisimple modules, primitive rings and ideals in associative algebras
20C07 Group rings of infinite groups and their modules (group-theoretic aspects)
20E07 Subgroup theorems; subgroup growth
20F19 Generalizations of solvable and nilpotent groups
16P50 Localization and associative Noetherian rings
16P40 Noetherian rings and modules (associative rings and algebras)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] C. J. B. Brookes, The primitivity of group rings of soluble groups with trivial periodic radical, J. London Math. Soc. (2) 31 (1985), no. 1, 41 – 47. · Zbl 0564.16008 · doi:10.1112/jlms/s2-31.1.41 · doi.org
[2] Kenneth A. Brown, The Nullstellensatz for certain group rings, J. London Math. Soc. (2) 26 (1982), no. 3, 425 – 434. · Zbl 0511.16011 · doi:10.1112/jlms/s2-26.3.425 · doi.org
[3] Kenneth A. Brown, Primitive group rings of soluble groups, Arch. Math. (Basel) 36 (1981), no. 5, 404 – 413. · Zbl 0464.16009 · doi:10.1007/BF01223718 · doi.org
[4] W. D. Burgess, Rings of quotients of group rings, Canad. J. Math. 21 (1969), 865 – 875. · Zbl 0182.05601 · doi:10.4153/CJM-1969-094-0 · doi.org
[5] Charles W. Curtis and Irving Reiner, Methods of representation theory. Vol. I, John Wiley & Sons, Inc., New York, 1981. With applications to finite groups and orders; Pure and Applied Mathematics; A Wiley-Interscience Publication. · Zbl 0469.20001
[6] Robert Gordon and J. C. Robson, Krull dimension, American Mathematical Society, Providence, R.I., 1973. Memoirs of the American Mathematical Society, No. 133. · Zbl 0269.16017
[7] Robert Gordon, Gabriel and Krull dimension, Ring theory (Proc. Conf., Univ. Oklahoma, Norman, Okla., 1973) Dekker, New York, 1974, pp. 241 – 295. Lecture Notes in Pure and Appl. Math., Vol. 7.
[8] P. Hall, On the finiteness of certain soluble groups, Proc. London Math. Soc. (3) 9 (1959), 595 – 622. · Zbl 0091.02501 · doi:10.1112/plms/s3-9.4.595 · doi.org
[9] Donald S. Passman, The algebraic structure of group rings, Pure and Applied Mathematics, Wiley-Interscience [John Wiley & Sons], New York-London-Sydney, 1977. · Zbl 0368.16003
[10] D. J. S. Robinson, Finiteness conditions and generalised soluble groups. Vols. I, II, Springer-Verlag, Berlin, 1972.
[11] J. E. Roseblade, Prime ideals in group rings of polycyclic groups, Proc. London Math. Soc. (3) 36 (1978), no. 3, 385 – 447. , https://doi.org/10.1112/plms/s3-36.3.385 J. E. Roseblade, Corrigenda: ”Prime ideals in group rings of polycyclic groups” (Proc. London Math. Soc. (3) 36 (1978), no. 3, 385 – 447), Proc. London Math. Soc. (3) 38 (1979), no. 2, 216 – 218. · Zbl 0406.16008 · doi:10.1112/plms/s3-38.2.216-s · doi.org
[12] Daniel Segal, On the residual simplicity of certain modules, Proc. London Math. Soc. (3) 34 (1977), no. 2, 327 – 353. · Zbl 0354.20004 · doi:10.1112/plms/s3-34.2.327 · doi.org
[13] Robert C. Shock, Polynomial rings over finite dimensional rings, Pacific J. Math. 42 (1972), 251 – 257. · Zbl 0213.04301
[14] P. F. Smith, Quotient rings of group rings, J. London Math. Soc. (2) 3 (1971), 645 – 660. · Zbl 0214.05301 · doi:10.1112/jlms/s2-3.4.645 · doi.org
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.